Alert archive / North Carolina / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 27, NWS Newport/Morehead City, NC

June 14, 2016Duplin County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jun 14, 2016, 6:33 PM EDT for Duplin County, North Carolina. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2016, 6:33 PM EDT (22:33 UTC)
Expired
Jun 14, 2016, 7:15 PM EDT
In force
42 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Duplin County, NC

The radar

The Wilmington radar (KLTX), 92 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 6:43 PM EDTHAIL 1Wallace, NCHAM RADIO REPORT RELAYED BY WFO ILM
Jun 14, 6:45 PM EDTTSTM WND DMGWallace, NCMEDIA RECEIVED REPORTS OF A FEW TREES DOWN AND QUARTER SIZE HAIL NEAR WALLACE. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 10.6 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2016-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2016-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1793 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

273 
WUUS52 KMHX 142233
SVRMHX
NCC061-142315-
/O.NEW.KMHX.SV.W.0027.160614T2233Z-160614T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
633 PM EDT TUE JUN 14 2016

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL DUPLIN COUNTY IN EASTERN NORTH CAROLINA...

* UNTIL 715 PM EDT

* AT 632 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER WALLACE...
  MOVING NORTHEAST AT 15 MPH.

  HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  WALLACE...GREENEVERS AND TEACHEY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE IMMEDIATELY TO SHELTER INSIDE A STRONG BUILDING. STAY
AWAY FROM WINDOWS.

&&

LAT...LON 3475 7814 3487 7784 3472 7777 3472 7796
      3471 7798 3473 7802 3473 7803 3472 7811
      3471 7813
TIME...MOT...LOC 2232Z 244DEG 12KT 3472 7805 

HAIL...1.75IN
WIND...60MPH
 
$$

26
1 follow-up statement
587 
WWUS52 KMHX 142252
SVSMHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
652 PM EDT TUE JUN 14 2016

NCC061-142315-
/O.CON.KMHX.SV.W.0027.000000T0000Z-160614T2315Z/
DUPLIN NC-
652 PM EDT TUE JUN 14 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR SOUTH CENTRAL DUPLIN COUNTY...

AT 652 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER WALLACE...MOVING
EAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
WALLACE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 3476 7800 3487 7784 3472 7777 3472 7796
      3471 7798 3473 7800
TIME...MOT...LOC 2252Z 248DEG 13KT 3474 7796 

HAIL...1.00IN
WIND...60MPH
 
$$

26

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 4:00 PM EDT, 2 hours 33 minutes earlier.

Area forecast discussion, Jun 14, 4:00 PM EDT, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
400 PM EDT TUE JUN 14 2016

.SYNOPSIS...
A stationary front near the NC/SC border tonight will move north
as a warm front Wednesday. A cold front will approach from the NW
Thursday and move off the coast Friday. Low pressure will develop
just offshore and move away from the area on Saturday. High
pressure will build in from the north this weekend into early next
week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 330 pm Tue...Frontal boundary slowly dropping south through
the forecast area this afternoon will settle near the NC/SC border
overnight. 12Z run of both the GFS and ECMWF show shortwave
passing through overnight with the GFS very well-defined and the
ECMWF much weaker. Will maintain slight chance PoPs in the west
this evening, then spread slight chance PoPs all areas after 06Z.
Warm and humid overnight with lows in the lower to mid 70s.

&&

.SHORT TERM /WEDNESDAY/...
As of 330 pm Tue...Frontal boundary will lift north as a warm
front in response to an upper trof approaching from the west. Deep
supply of moisture in place in the warm sector south of the front,
along with a building theta-e ridge over the area. Will go with
50% PoPs throughout. Highs in the mid to upper 80s.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
As of 330 PM Tue...Long term period will feature hot and humid
through Thursday followed by below normal to near normal temps by
the weekend, then followed by another warming trend early next
week. Latest model suite continues to suggest a potential coastal
low may develop off the East Coast Friday night into Saturday.

Wednesday Night/Thursday: The surface ridge remains off the coast
through Thursday with a weak boundary lingering north of E NC.
Mid/upper flow will remain WNW through this period with quasi-
zonal flow as Eastern NC remains between an upper low over the
Canadian Maritimes and upper ridge over the Deep South. The upper
low over the Canadian Maritimes shifts farther into the North
Atlantic Ocean by Wednesday night as a strong shortwave dives
southeast into the Great Lakes. The evolution of this strong
shortwave will be a player in the potential development of a
coastal low off the East Coast later in the week.

Very warm and muggy air mass continues through Thursday with
potential scattered thunderstorms continuing through the overnight
on Wednesay night, and thus have continued 40-50 pops. Have
tapered pops a bit for Thursday as winds shift more westerly with
subsidence ensuing. Have indicated a 20 pop all zones by afternoon.
Low- level thicknesses increase by about 10 meters Thursday which
will yield maximum temps a few degrees warmer, along with more
sunshine expected. Highs mid 90s inland to 85-90 along the coast.
TD's still oppressive and will produce afternoon heat indices
100-105 degrees.

Friday/Saturday: Long range models continue to indicate a strong
shortwave dropping southeast through the Ohio Valley and
Appalachians, driving a backdoor front through Eastern NC by
Friday night, with surface cyclogenesis more likely off the
Carolina Coast. Better clustering with 14/12Z GFS ensemble MSLP
members clustered southeast of the NC coast, with ECMWF also
deepening the low off of Hatteras late Fri evening. Have indicated
increasing pops on Friday becoming likely across N and E zones
where increasing lift/omega will reside. Risk for thunderstorms as
well with some instability present along with 25+ kt of deep
layer shear. Northeast winds will pick up dramatically along the
coast as the low deepens offshore Friday night. High surf and
minor coastal flooding would be an issue beginning Friday night
and lasting into Saturday as the low slowly moves away from the
area. Gradient begins to relax by later Saturday with winds
diminishing as a result. It now appears like the weekend will be
dry with most guidance pushing the low pres further offshore with
high pres beginning to ridge into E NC. Temps still warm on Friday
with readings around 90 though with N NE flow developing by the
weekend much more comfortable temps/humidity will build in this
weekend with the building high pres from the north. Lows will be
near 60 interior with 65-70 along the beaches/OBX.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Short term /through Wed/
As of 330 pm Tue...Generally VFR through the period. Frontal
boundary along NC/SC border tonight will lift north Wednesday.
Forecast soundings overnight hint at possible IFR conditions but
confidence at this point is low. However, confidence is growing
for MVFR in moist airmass. Isolated convection possible overnight
as weak shortwave passes through. Scattered convection forecast
for Wednesday as the boundary lifts north through the area. Have
included CB/VCTS for all 4 terminals.

Long Term /Wednesday Night through Sunday/...
As of 4 PM Tue...Predominant VFR conditions are expected through
the period. Southwesterly low level flow will prevail through
Thursday. Scattered showers/storms through Friday as the area
remains in warm and humid air mass. Tempo reductions in vsby/cigs
possible with any thunderstorms that impact Eastern NC TAF sites.
May see brief overnight fog each night as dewpoints rise through
the 70s. A better chance of precip on Friday as low pres begins to
organize over the region. The low will strengthen offshore of the
Carolinas Friday night through Saturday with gusty NE winds
expected on Friday night/Saturday. Precip will be well offshore on
Saturday with partly cloudy skies returning through the weekend.

&&

.MARINE...
Short term /through Wed/
As of 330 PM Tue...Stationary boundary near the NC/SC border
tonight will lift north as a warm front Wednesday. Winds tonight
will be east across the northern waters to SW over the southern
waters. As the boundary begins to lift north after midnight, winds
throughout will begin to veer, with SW across all waters
Wednesday. Pressure gradient will remain rather loose, with winds
generally 5-10 knots tonight and 10-15 knots Wednesday, and seas
2-3 feet.

Long Term /Wed night through Sun/...
As of 4 PM Tue...Another back door front will sink near the VA
border/northern waters Thursday with latest guidance indicating
surface flow should remain southwest through late Thursday.
SW winds increase to 20-25 KT late Wed night across the srn/ctrl
waters and a SCA looks likely south of Oregon inlet for the gusty
winds and building seas to 6 feet. The SW gradient will relax on
Thur with winds becoming WSW. Low pressure is forecast to develop
off the coast by late Friday night through Sat, shifting winds
N/NNE and increasing to 20-30 kt late Friday night through
Saturday. Local SWAN/NWPS in good agreement with latest Wavewatch
through the medium range, with Wavewatch appearing reasonable by
late in the extended period given strong N/NE wind field
developing. May be a period of gales late Fri night through Sat
morning as the low is deepening offshore. Seas increase to 10+
feet as a result. Winds should slowly diminish later Sat through
Sun as it appears now the low will be moving well away from the
waters, with seas slowly subsiding as well.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...HSA
NEAR TERM...HSA
SHORT TERM...HSA
LONG TERM...TL
AVIATION...HSA/TL
MARINE...HSA/TL
Hazardous weather outlook, Jun 14, 5:25 AM EDT, 13 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
525 AM EDT TUE JUN 14 2016

NCZ029-044>047-079>081-090>095-098-150930-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
525 AM EDT TUE JUN 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HIGH TEMPERATURES 90 TO 95 COMBINED WITH HIGH HUMIDITY WILL
PRODUCE AFTERNOON HEAT INDEX VALUES AROUND 100 DEGREES ON
WEDNESDAY...AND BETWEEN 100 AND 105 DEGREES THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ103-104-150930-
OUTER BANKS DARE-OUTER BANKS HYDE-
525 AM EDT TUE JUN 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 14, 6:27 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
627 PM EDT TUE JUN 14 2016

NCZ090-142315-
DUPLIN-
627 PM EDT TUE JUN 14 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL DUPLIN COUNTY...

AT 626 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER PENDERLEA...OR
NEAR WALLACE...MOVING EAST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WALLACE AND TEACHEY.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

LAT...LON 3475 7813 3482 7778 3472 7778 3472 7796
      3471 7798 3473 7802 3473 7803 3472 7811
      3471 7813
TIME...MOT...LOC 2226Z 269DEG 11KT 3469 7806

26

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 6:27 PM EDTSpecial Weather StatementMHXDuplin48 min
Jun 14, 7:16 PM EDTSpecial Weather StatementMHXOnslow44 min
Jun 14, 7:31 PM EDTSevere Thunderstorm WarningMHXDuplin, Jones, Onslow44 min
Jun 14, 7:35 PM EDTSpecial Weather StatementMHXDuplin40 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.